220.127.116.11 Drug Reactions
Grading & Level of Importance: A
Drug rash, drug exanthem.
Cutaneous drug reactions are the most frequently occurring adverse reactions to drugs. Among hospitalized patients, their incidence ranges from 0.1 to 5%. Predisposing factors include advanced age, gender (more frequent in women), underlying diseases, genetic factors and the use of multiple drugs.
Undesirable (not pharmacological, not toxic) side effect of systemic medication affecting the skin.
Aetiology & Pathogenesis
Various mechanisms: Immunological (Type I, III and IV reactions, sometimes combined) and non-immunological (pseudoallergenic, overdose, cumulative toxicity, etc)
- Antibiotics (sulphonamides, ampicillin, penicillins, cephalosporins)
- Anti-inflammatory drugs (NSAIDs)
- Anticonvulsant medications (phenytoin, barbiturates)
- Contrast media
Signs & Symptoms
Extensive number of clinicopathological presentations. Usually involving large areas, often pruritic. Most (but not all) drug reactions appear immediately (urticaria/angio-oedema) or delayed 5–15 days after the drug administration.
The most common reactions produced by drugs are exanthematous/morbilliform rashes (30%), followed by urticaria and angioedema (27%).
Other less common clinicopathological patterns: Fixed drug eruption (16%), erythema multiforme, vesicular and bullous eruptions, purpuric lesions, photosensitivity eruptions, acute exanthematous pustulosis, neutrophilic dermatoses, erythema nodosum, vesiculo-bullous eruptions, acneiform eruptions, vasculitis, lichenoid eruptions, sclerodermoid lesions, pseudolymphomatous reactions, panniculitis, granulomatous eruptions, erythroderma, hypertrichosis, alopecia, etc. Mucosal and internal organ (liver, kidneys) involvement possible.
The most severe drug reactions are exfoliative dermatitis, DRESS syndrome, Stevens-Johnson syndrome and toxic epidermal necrolysis. Severe cutaneous drug eruptions may be accompanied by fever, chills, lymphadenopathy, arthralgias and wheezing.
Highly variable, usually symmetrical. May be generalized including mucosae.
- Exanthematous maculopapular drug reaction.
- Urticarial drug reaction. Angioedema.
- Fixed drug reaction.
- Erythema multiforme
- Other types of lesions (acneiform, pustular, lichenoid).
- Erythema nodosum.
- Phototoxic dermatitis.
- Acute generalized exanthematous pustulosis
- Toxic epidermal necrolysis (TEN)
Laboratory & other workups
Peripheral eosinophilia in a subset of patients. Hepatic and renal screening to exclude systemic involvement. After healing, try to identify causative agent with skin tests and in-vitro tests (only for selected medications with standardised tests, such as IgE-mediated penicillin allergy). Rarely: Provocation test (but be careful: precipitation of severe skin reaction is possible with re-challenge).
Highly variable. Morphologic findings depending on the different clinical patterns.
Cutaneous lesions generally resolve after drug discontinuation. Recurrences are common when the patient is re-challenged with the drug.
Liver, renal and hematologic abnormalities (in a subset of patients) depending on aetiological factors.
Careful history (time course fits with drug exposure), clinical features, histology and laboratory studies. Cessation of the suspected drug.
If possible identification of the culprit drug - check drug database. No completely reliable specific confirmatory tests.
Prevention & Therapy
Discontinue the suspected medication in discussion with the prescriber, antihistamines, topical and even systemic corticosteroids. In severe drug eruptions, hospitalization and specific treatments (see chapters X, Y and Z). Genetic testing for high risk populations or selected drugs. Avoid polypharmacy and potential drug interactions where possible.
Further Images / DOIA
Be the first one to leave a comment!